Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 3:02 PM CDT for Logan County, Wallace County, Kansas. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 2001, 3:02 PM CDT (20:02 UTC)
- Expired
- May 29, 2001, 4:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:05 PM CDT | Hail 0.75 | Sharon Spgs, KS | |
| May 29, 3:08 PM CDT | Hail 1 | Sharon Spgs, KS | Quarter size hail completely covering the ground. |
| May 29, 3:10 PM CDT | Hail 0.75 | Mc Allaster, KS | |
| May 29, 3:45 PM CDT | Tornado F0 | Oakley, KS | No damage reported, but tornado likely lifted at times along its path in open country. |
| May 29, 3:59 PM CDT | Tornado F0 | Oakley, KS | Brief tornado over open field with no damage observed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 292002 SVRGLD KSC109-199-292100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 300 PM MDT(400 PM CDT) * AT 202 PM MDT(302 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHEAST OF WALLACE TO 4 MILES SOUTHWEST OF WESKAN...OR FROM 22 MILES NORTHEAST OF SHARON SPRINGS TO 15 MILES SOUTHWEST OF SHARON SPRINGS. THE LINE WAS NEARLY STATIONARY. * SEVERE THUNDERSTORMS WILL BE NEAR... SHARON SPRINGS...WALLACE AT 300 PM MDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. $$ LAT...LON 3915 10129 3913 10201 3874 10202 3899 10127 BARKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:50 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 29, 12:50 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1150 AM MDT TUE MAY 29 2001 THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES IN THE PAST 24 HOURS INDICATE A STRONG POSSIBILITY OF FLASH FLOODING. WILL UPDATE TO INCLUDE FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES. .GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL 1 AM CDT. SVEN
In the hours before
Special weather statement, May 29, 11:50 AM CDT, 3 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE MAY 29 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE. ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME FLOODING WILL BE POSSIBLE. RAINFALL REPORTS IN EXCESS OF THREE INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE APPRECIATED. IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY THREAT. BARKER
Special weather statement, May 29, 1:12 PM CDT, 1 hour 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1212 PM MDT TUE MAY 29 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM CDT)... AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE NUMEROUS THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR... NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN... GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. BARKER
Local storm report, May 29, 2:06 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT TUE MAY 29 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 14 N ARAPAHOE CO FUNNEL CLOUD
05/29/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
1250 PM 14 N ARAPAHOE CO 1 INCH HAIL
05/29/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.
1255 PM FIRSTVIEW CO .75 INCH HAIL
05/29/01 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0100 PM 14 N ARAPAHOE CO 1 INCH HAIL
05/29/01 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:48 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 42 min |
| May 29, 2:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 53 min |
| May 29, 2:22 PM CDT | Tornado Warning | GLD | Wallace | 38 min |
| May 29, 3:07 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| May 29, 3:50 PM CDT | Tornado Warning | GLD | Gove, Logan | 25 min |
| May 29, 4:13 PM CDT | Tornado Warning | GLD | Sheridan | 47 min |
| May 29, 4:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.